Alert archive / Montana / Severe Thunderstorm Warnings in 2014
Severe Thunderstorm Warning 33, NWS Great Falls, MT
NWS Great Falls, MT issued this severe thunderstorm warning at Jul 24, 2014, 12:14 AM MDT for Blaine County, Montana. It was in force for 46 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 24, 2014, 12:14 AM MDT (06:14 UTC)
- Expired
- Jul 24, 2014, 1:00 AM MDT
- In force
- 46 min
- Issued by
- NWS Great Falls, MT
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Blaine County, MT
The radar
The Glasgow radar (KGGW), 147 km from the middle of the area, began a volume at 06:14 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 24, 1:00 AM MDT | HAIL 1 | 3 Ne Turner, MT | ESTIMATED HAIL UP TO QUARTER SIZE AND WIND GUSTS AROUND 50 MPH. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 46 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 23, 8:31 PM MDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Glasgow Intl Airport, MT (KGGW), launched 00:00Z, 6.2 hours before the alert went out and 147 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 987 J/kg
- Mixed-layer CIN
- -98 J/kg
- Mixed-layer LCL
- 2178 m above ground
- 0-6 km bulk shear
- 67 kt
- 0-1 km storm-relative helicity
- 53 m²/s²
- 0-3 km storm-relative helicity
- 252 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 7.0
The text
As transmitted, in the capitals the NWS used until 2016.
483
WUUS55 KTFX 240614
SVRTFX
MTC005-240700-
/O.NEW.KTFX.SV.W.0033.140724T0614Z-140724T0700Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GREAT FALLS MT
1214 AM MDT THU JUL 24 2014
THE NATIONAL WEATHER SERVICE IN GREAT FALLS HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHEASTERN BLAINE COUNTY IN NORTH CENTRAL MONTANA...
* UNTIL 100 AM MDT
* AT 1213 AM MDT...A SEVERE THUNDERSTORM WAS LOCATED 39 MILES EAST OF
TURNER...AND MOVING EAST AT 25 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
ROOFS...SIDING AND TREES.
* LOCATIONS IMPACTED INCLUDE...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 4900 10822 4892 10822 4890 10825 4884 10824
4879 10825 4889 10843 4901 10843 4901 10832
4901 10824
TIME...MOT...LOC 0614Z 274DEG 20KT 4898 10756
HAIL...1.00IN
WIND...60MPH
$$
SUK1 follow-up statement
250
WWUS55 KTFX 240652
SVSTFX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
1252 AM MDT THU JUL 24 2014
MTC005-240701-
/O.EXP.KTFX.SV.W.0033.000000T0000Z-140724T0700Z/
BLAINE MT-
1252 AM MDT THU JUL 24 2014
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN BLAINE COUNTY HAS
EXPIRED...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
HOWEVER...HAIL IS STILL POSSIBLE WITH THIS THUNDERSTORM.
IN ADDITION...STRONG THUNDERSTORMS MAY REDEVELOP...AND A SEVERE
THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 3 AM MDT
LAT...LON 4900 10822 4892 10822 4890 10825 4884 10824
4879 10825 4889 10843 4901 10843 4901 10832
4901 10824
TIME...MOT...LOC 0651Z 274DEG 20KT 4897 10725
$$
SUKWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Great Falls, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 24, 12:07 AM MDT, 7 minutes earlier.
Area forecast discussion, Jul 24, 12:07 AM MDT, 7 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GREAT FALLS MT 1207 AM MDT Thu Jul 24 2014 ...UPDATE TO AVIATION... .UPDATE... Have dropped the severe thunderstorm watch except for north central Montana. Also went with a more agressive lowering of the chances of precipitation for late tonight. Blank && .AVIATION... UPDATED 2331Z. VFR conditions are generally expected. Strong thunderstorms will move out of north central Montana shortly after midnight but until then expect MVFR/IFR conditions in heavy rain. Otherwise expect isolated showers or possibly thunderstorms the rest of tonight. For Thursday expect isolated showers or thunderstorms in the far east with scattered showers or thunderstorms over the mountains of the Rocky Mountain Front. A cold front will sweep through the area from west to east late tonight and Thursday morning and will bring gusty westerly winds. Local wind gusts in excess of 50 knots will be likely over the northern Rocky Mountain Front and possibly as far east as Toole County. && .FIRE WEATHER... Fire Weather Watch for fire zone 115 (Chouteau/Fergus counties) and the southern third of Blaine County remains in effect with no changes at this time. Gusty winds, sustained at 20 to 30 mph with gusts around 40 mph, are likely on Thurs with afternoon humidities dropping down to 20 to 25 percent range. There is also concern that lightning starts from thunderstorms this evening may hold over and then spread as the strong winds develop tomorrow. Waranauskas && .PREV DISCUSSION... /ISSUED 910 PM MDT Wed Jul 23 2014/ Update forthcoming. Have made minor adjustments to the POP and Weather grids. Severe Thunderstorm Watch in effect until 3 AM for a portion of North Central Montana. Radar indicates greatest concentration of storms near Great Falls at this time. Storm development over southwest Montana looks to be decreasing. Temperatures look good. && .PREV DISCUSSION... /Issued 303 PM MDT Wed Jul 23 2014/ This Afternoon through Friday Evening...Quiet weather right now across the region, but conditions still looking favorable for strong-to-severe storms later this aftn/eve, mainly over the central and Hiline counties. Weather balloon launched at 1:30pm from Great Falls indicated just a small piece of stable air (or "cap") remaining from the stable airmass brought on by the rainfall this morning. The cap should erode over the next hour or so as surface temperatures climb to near 90 degrees. Once the cap breaks, high amounts of instability (CAPE values over 1000 J/kg) should allow for quick initial storm development, with the updrafts straightened by good vertical wind shear already in place. Further support should come from the strong jet stream (80-100 mph) current oriented southwest-to-northeast from the central Idaho into the center of Montana. Primary threats from these storms continues to be large hail and damaging winds. Still think storms will initially fire over parts of southwest MT (Helena area and south), then track northeastward into central MT this evening and up to the Hiline during mid-late evening. A few strong storms may occur north of US Highway 2 after midnight, but most of serious convective activity should dissipate by 10pm or so. The weather system driving the activity is a large low pressure system currently just off the WA/OR coast. Forecast models still in good agreement that the system's central low pressure area will lift northeast toward southern British Columbia tonight then track east just north of the US/Can border on Thursday. Forecast pressure gradients remain strong both aloft and with the surface cold front that should move across the region tomorrow morning, so widespread gusty winds are still likely over the northern half of the forecast area. As such, the high wind warning for areas from Toole County west to the Northern Rocky Mtn Front remains in effect starting late tonight. As the system heads into Saskatchewan on Fri, the gradients should lessen, along with the winds. High pressure then steadily builds into the region from the west, bringing dry conditions and temperatures slightly below normal (mid-upper 70s) for Friday. Waranauskas Friday night through Tuesday...Models are still on the same page in developing a strong upper ridge over the western U.S. over the weekend which will continue into early next week. Expect dry conditions through the weekend. By Monday models forecast some monsoonal moisture over the area as a weak weather disturbance moves through the strong upper ridge. Models disagree on details with the the weather disturbance and associated spotty precipitation. Will go with isolated showers and thunderstorms over southwest Montana Monday through Tuesday. Models have spotty precipitation farther north but due to differences with the timing and placement of the precipitation will hold for now in mentioning any isolated showers or thunderstorms over central and northern Montana. Blank && .PRELIMINARY POINT TEMPS/POPS... GTF 61 75 52 76 / 30 10 10 10 CTB 55 69 50 72 / 40 10 10 10 HLN 59 78 53 80 / 30 10 10 0 BZN 54 81 43 80 / 10 10 10 0 WEY 44 74 33 72 / 10 10 0 0 DLN 53 76 43 77 / 10 10 10 0 HVR 60 80 52 77 / 70 20 10 10 LWT 58 81 49 77 / 30 20 10 10 && .TFX WATCHES/WARNINGS/ADVISORIES... FIRE WEATHER WATCH from Thursday afternoon through Thursday evening Blaine...Chouteau...Fergus. SEVERE THUNDERSTORM WATCH until 3 AM MDT Thursday Blaine... Fergus...Hill...Liberty...Toole. HIGH WIND WARNING from 6 AM Thursday to Midnight MDT Thursday Night Eastern Glacier...Toole. HIGH WIND WARNING until Midnight MDT Thursday Night Northern Rocky Mountain Front. && weather.gov/greatfalls www.twitter.com/NWSGreatFalls www.facebook.com/US.NationalWeatherService.GreatFalls.gov
In the hours before
Special weather statement, Jul 23, 10:58 PM MDT, 1 hour 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
1058 PM MDT WED JUL 23 2014
MTZ044-045-240545-
LIBERTY MT-TOOLE MT-
1058 PM MDT WED JUL 23 2014
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN TOOLE AND NORTHERN
LIBERTY COUNTIES UNTIL 1145 PM MDT...
AT 1055 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM 18 MILES NORTH OF LOTHAIR...OR 22 MILES
NORTHWEST OF CHESTER...MOVING NORTHEAST AT 40 MPH.
HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.
* LOCATIONS IMPACTED INCLUDE...
WHITLASH...
IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 300 AM MDT
THURSDAY MORNING FOR WESTERN MONTANA.
LAT...LON 4900 11118 4901 11073 4858 11131 4870 11158
4902 11128
TIME...MOT...LOC 0459Z 218DEG 43KT 4876 11127
MLVSpecial weather statement, Jul 23, 11:03 PM MDT, 1 hour 11 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GREAT FALLS MT 1103 PM MDT WED JUL 23 2014 MTZ050-051-240545- FERGUS MT-JUDITH BASIN MT- 1103 PM MDT WED JUL 23 2014 ...SIGNIFICANT WEATHER ADVISORY FOR EASTERN JUDITH BASIN AND CENTRAL FERGUS COUNTIES UNTIL 1145 PM MDT... AT 1100 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 9 MILES NORTH OF MOORE...OR 15 MILES WEST OF LEWISTOWN...MOVING EAST AT 35 MPH. HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...DANVERS AND HILGER. IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A STURDY BUILDING. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 300 AM MDT THURSDAY MORNING FOR WESTERN MONTANA. LAT...LON 4735 10916 4713 10905 4699 10988 4719 10992 TIME...MOT...LOC 0503Z 251DEG 32KT 4711 10971 MLV
Local storm report, Jul 23, 11:18 PM MDT, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
1118 PM MDT WED JUL 23 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1012 PM TSTM WND GST 1 N LOMA 47.95N 110.50W
07/23/2014 M63 MPH CHOUTEAU MT DEPT OF HIGHWAYS
LOMA DOT MEASURES 63 MPH WIND GUST.
&&
MLVSpecial weather statement, Jul 23, 11:41 PM MDT, 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
1141 PM MDT WED JUL 23 2014
MTZ047-240630-
BLAINE MT-
1141 PM MDT WED JUL 23 2014
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN BLAINE COUNTY UNTIL
1230 AM MDT...
AT 1139 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 20 MILES WEST OF
HAYS TO 18 MILES WEST OF LANDUSKY...AND MOVING NORTHEAST AT 35 MPH.
HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THESE STORMS.
* LOCATIONS IMPACTED INCLUDE...
HAYS...
LODGE POLE...
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 300 AM MDT
THURSDAY MORNING FOR WESTERN MONTANA.
LAT...LON 4821 10842 4798 10842 4798 10860 4791 10864
4792 10887 4780 10888 4778 10895 4781 10898
4779 10903 4780 10910 4808 10923 4841 10844
4833 10839 4823 10840
TIME...MOT...LOC 0541Z 243DEG 31KT 4804 10906 4789 10899
SUKSpecial weather statement, Jul 23, 11:44 PM MDT, 30 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GREAT FALLS MT 1144 PM MDT WED JUL 23 2014 MTZ011-045-240630- HILL MT-LIBERTY MT- 1144 PM MDT WED JUL 23 2014 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN LIBERTY AND NORTHWESTERN HILL COUNTIES UNTIL 1230 AM MDT... AT 1143 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 24 MILES NORTH OF INVERNESS TO 21 MILES NORTH OF GILDFORD...AND MOVING NORTHEAST AT 45 MPH. HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THESE STORMS...ALONG WITH HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING. * LOCATIONS IMPACTED INCLUDE... RURAL NORTHEASTERN LIBERTY COUNTY... RURAL NORTHWESTERN HILL COUNTY... RURAL NORTHERN HILL COUNTY... A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 300 AM MDT THURSDAY MORNING FOR WESTERN MONTANA. LAT...LON 4878 11041 4887 11091 4901 11072 4900 11002 TIME...MOT...LOC 0544Z 229DEG 39KT 4891 11068 4887 11043 SUK
Special weather statement, Jul 23, 11:52 PM MDT, 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
1152 PM MDT WED JUL 23 2014
MTZ011-047-240630-
BLAINE MT-HILL MT-
1152 PM MDT WED JUL 23 2014
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN HILL AND NORTHERN
BLAINE COUNTIES UNTIL 1230 AM MDT...
AT 1150 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 23 MILES NORTHEAST
OF GILDFORD TO 14 MILES NORTHWEST OF CHINOOK TO 13 MILES SOUTHWEST OF
FORT BELKNAP...AND MOVING NORTHEAST AT 40 MPH.
HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THESE STORMS...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.
* LOCATIONS IMPACTED INCLUDE...
ZURICH...
FORT BELKNAP...
HARLEM...
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 300 AM MDT
THURSDAY MORNING FOR WESTERN MONTANA.
LAT...LON 4900 10870 4857 10830 4843 10834 4843 10840
4836 10841 4814 10894 4869 10947 4883 11032
4901 11001 4901 10874
TIME...MOT...LOC 0552Z 212DEG 36KT 4888 11005 4877 10939
4840 10900
SUKThe office that day
Everything else NWS Great Falls, MT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 23, 7:12 PM MDT | Special Weather Statement | TFX | Broadwater | 48 min |
| Jul 23, 7:21 PM MDT | Special Weather Statement | TFX | Glacier | 39 min |
| Jul 23, 7:59 PM MDT | Special Weather Statement | TFX | Meagher | 61 min |
| Jul 23, 8:17 PM MDT | Special Weather Statement | TFX | Broadwater | 43 min |
| Jul 23, 8:54 PM MDT | Special Weather Statement | TFX | Lewis and Clark | 51 min |
| Jul 23, 9:07 PM MDT | Special Weather Statement | TFX | Cascade | 38 min |
| Jul 23, 9:09 PM MDT | Special Weather Statement | TFX | Judith Basin | 51 min |
| Jul 23, 9:37 PM MDT | Special Weather Statement | TFX | Teton | 38 min |
| Jul 23, 9:44 PM MDT | Special Weather Statement | TFX | Chouteau | 46 min |
| Jul 23, 10:13 PM MDT | Special Weather Statement | TFX | Fergus | 47 min |
| Jul 23, 10:27 PM MDT | Severe Thunderstorm Warning | TFX | Fergus, Judith Basin | 48 min |
| Jul 23, 10:40 PM MDT | Severe Thunderstorm Warning | TFX | Blaine | 50 min |
| Jul 23, 10:56 PM MDT | Special Weather Statement | TFX | Blaine | 49 min |
| Jul 23, 10:58 PM MDT | Special Weather Statement | TFX | Liberty | 47 min |
| Jul 23, 11:03 PM MDT | Special Weather Statement | TFX | Fergus | 42 min |
| Jul 23, 11:28 PM MDT | Severe Thunderstorm Warning | TFX | Blaine | 47 min |
| Jul 23, 11:41 PM MDT | Special Weather Statement | TFX | Blaine | 49 min |
| Jul 23, 11:44 PM MDT | Special Weather Statement | TFX | Hill | 46 min |
| Jul 23, 11:52 PM MDT | Special Weather Statement | TFX | Blaine | 38 min |
| Jul 24, 12:29 AM MDT | Special Weather Statement | TFX | Blaine | 46 min |
| Jul 24, 3:53 AM MDT | Red Flag Warning | TFX | Blaine, Chouteau, Fergus, Hill, Phillips | 20 hr |
| Jul 24, 2:05 PM MDT | Special Weather Statement | TFX | 40 min | |
| Jul 24, 2:15 PM MDT | Special Weather Statement | TFX | 45 min | |
| Jul 24, 2:47 PM MDT | Special Weather Statement | TFX | Blaine | 58 min |
| Jul 24, 2:57 PM MDT | Special Weather Statement | TFX | Blaine | 48 min |
Nearby
Severe Thunderstorm Warnings in Montana, 2014Every severe thunderstorm warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.